Graves’ Disease Probably Exacerbated by a Dietary Supplement
Introduction: Thyrotoxic periodic paralysis is characterized by recurrent episodes of muscle weakness, hypokalemia and hyperthyroidism. It is more frequent in asian people.
Case Report: Previously healthy 26-year-old Asian man that presented with tachycardia and lower limb weakness. Laboratory results: hypokalemia of 1.7 mmol/L and hyperthyroidism. He had begun exercising in a gymnasium one month earlier and at that time he also began taking a iodine containing dietary supplement. The day after he began exercising he presented lower limb weakness for a few minutes. The day before admission he changed the dietary supplement and had an allergic reaction. He was given betamethasone intravenously at that time.
In the presented case, the paretic crisis were associated with exercise and steroids, which are known triggering factors. It does, however, seem reasonable to relate the iodine containing dietary supplement to the appearance of thyreotoxicosis in a predisposed individual, such as an Asian patient.
Discussion: Thyrotoxic periodic paralysis is a rare manifestation of hyperthyroidism and it can be its’ first manifestation. Some triggering factors, such as exercise, stress and steroids, have been identified. In predisposed individuals, iodine containing dietary supplements can lead to thyreotoxicosis and paretic crisis and their use should be avoided.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.
The authors, when submitting this paper for publication, transfer to “Revista Portuguesa de Endocrinologia, Diabetes e Metabolismo” the rights and copyrights of the article.